I am a 43 year old male with no other health problems besides hypertension. No known allergies no alcohol no drugs. I recently started Lisinopril 10mg daily for my hypertension. About a week into it I developed a scratchy cough. Did a little research found it to be a common problem. I could deal with that as it worked wonders on my Bp( was 180/130, took it down to around 130/90). Then about a month in came the extreme muscle and joint pain. At the time I was working insane hours so I attributed it to that. A few weeks went by and it seemed to get worse. So much as to where I now can barely walk. My joints hurt bad and I mean all of them. From my toes to my fingers. Especially my knees and elbows. In total I only took Lisinopril for a little over 2 months. I’ve been off of them for 2 weeks. Does this side effects ever go away? Anyone else have this happen? Any recommendations for bp medicine without joint/muscle pain as a possible side effect? As I am obviously prone to it.
Does Lisinopril side effects ever subside?
Question posted by Mess75 on 7 Jan 2019
Last updated on 10 December 2020 by mprsox
I had mild borderline high blood pressure, took lisinopril for 6 months. (male 59, 145/90 bp, otherwise healthy)The pain in my arms was unbearable. I started with a small cough but I thought it was allergies. I got hand cramps, bicep and forearm cramps that were 10/10 pain level. I got down to 106/60 with the lowest dosage possible. One side effect noted was muscle loss or weakness.
My doctor told me that these side effects were rare - but I had them, so I fired my doctor! I stopped for about 2 months and they went away. I also have severe muscle weakness and loss of strength, (upper body only) possibly worsened by Covid quarantines. I lost weight and am going back to the gym now to get exercise again.
My new doctor gave me a diuretic, lowest dosage possible, but I again developed cramps and tremors, just not as bad or frequent. I have also stopped using that as well. ALL medicines have some side effects, maybe we are the rare ones, but that does not make it less real. Stick to your guns and challenge your doctors. You are still the best judge of your health. My experience is that these medicines take time to wear off and I believe I need to have several months to recover.
Hello. We read your post with great interest and wanted to respond back to you and share a similar journey with the same symptoms you describe.
The symptoms of muscle and joint pain, according to the side effects of lisinopril, are considered rare. My 64 yr old husband began taking 5 mg of lisinopril mid-September. Never had any issues with his blood pressure but due to what they thought was a stroke and high blood pressure at that time it was recommended he take a low-dose age of a blood pressure medication. Come to find out he never had a stroke nor did he have consistently high blood pressure readings.
However in that long window of time before finding out it wasn’t a stroke. Lisinopril was chosen. He took it at night and then developed a dry scratchy cough with in one week during the night. He switched to taking it in the morning and this cough stopped. However not quite two months into taking this daily dosage he experienced extreme pain in his arms legs and neck area. It ranges from a very doll ache to a very intense pain that practically incapacitated him. He could not bathe nor dress himself and picking up anything other than a pen or plastic cup was excruciating. We made the educated choice to stop the lisinopril January 12. We have been monitoring his blood pressure two times a day and it has been within a normal range of 118/78 up to 130s over 84.
These muscle and painful symptoms have lasted for 12 days at a very intense range. Several times a day He took very warm showers to warm up his muscles and joints, used homeopathic medication such as arnica, essential oil blends to relieve the pain, and even CBD cream. We began something like into an autoimmune diet which is somewhat Paleo and vegan. We also had chicken and wild salmon. This helped with any potential inflammation that he may have had in his muscles And body. He has been drinking over a gallon of water a day as well as a blend of coconut water pineapple juice and cherry juice with a sprinkle of turmeric which also helps lessen his inflammation. He did resort to Tylenol these last six days; taking no more than 4 per day/night. To help increase the endorphins which has lessened the pain we listen to music, funny videos, jokes, and of course trusting God to take this pain away and help him through this journey.
Research said that the side effects were reported to last for between one and three weeks. I believe he turned a corner this past Monday, January 28 where he began experiencing less pain had more functionality of his limbs and able to manage 1/2 of his daily routine. We are quite certain this was caused by lisinopril. He takes no other medications at all other than daily vitamins.
We thought we read everything there was to read about side effects for this medication however it seems we did not research far enough until these symptoms showed up. You are the only other person that we have read about that had similar symptoms. We are so sorry that you experienced this. We certainly Hope you are healing and on the mend. Blessings.
- Lisinopril uses and safety info
- Lisinopril information for Healthcare Professionals (includes dosage details)
- Side effects of Lisinopril (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.